Life-threatening complications associated with the inappropriate use of “harmless” medications or supplements are increasingly being recognized as a concern to public health. Even when these products are not used in the treatment of cardiovascular conditions, they have the ability to delay cardiac re-polarization, manifested on an electrocardiogram (ECG) as prolongation of the QT interval.
A Case Example of Prolonged QT Interval
In one such case, a 32-year old overweight woman was admitted to a hospital in a critical condition due to ventricular arrhythmia. In the intensive care unit, repeated episodes of wide polymorphic QRS tachycardia were observed in a regular rhythm, together with a loss of consciousness and tonic-clonic movements which required cardioversion on several occasions. In this instance the patient was diagnosed with Torsades de Pointes (TdP). The arrhythmia was initiated by a ventricular extrasystole coinciding with the T wave of the preceding beat.
The patient’s husband made healthcare providers aware that his wife had been receiving unspecified herbal supplements for weight loss and during recent days had experienced episodes of diarrhea and frequent urination. Subsequent lab evaluations revealed very low potassium and magnesium levels. Other parameters were within normal limits, while a chest x-ray and cardiac ultrasound also identified no abnormalities. Following a diagnosis of polymorphic ventricular tachycardia and long QT (QTc, 640 ms) the patient was successfully treated with potassium and magnesium IV supplements. Due to repeated episodes, the decision was also taken to implant a temporary pacemaker electrode with stimulation in the right ventricular apex at frequencies below 85/beats/min. Following this no further clinical or electro-cardiographic episodes occurred. 72 hours after the last administration of the herbal supplement, the patient had made a full recovery and the temporary stimulation electrode was withdrawn. No new cardiac re-polarization abnormalities were noted. A study of myocardial perfusion at discharge showed no ischemia or fixed defects and during monitoring the patient suffered no further cardiovascular symptoms.
Prolonged QT Interval: What Creates the Risk?
QT interval prolongation creates an electrophysiological environment which causes the development of cardiac arrhythmias, most clearly TdP. TdP is a polymorphic ventricular tachyarrhythmia, which appears on the ECG as a continuous twisting of the vector of the QRS complex around the isoelectric baseline.1 TdP can degenerate into a life-threatening cardiac arrhythmia, such as ventricular fibrillation, which can result in sudden death.
As a consequence of its invert relationship to heart rate, the QT interval is routinely standardized (normalized) by means of various formulas into a heart rate independent “corrected” value known as the QTc interval. The QTc interval represents the QT interval at a standardized heart rate and measurement of this should not be limited to cardiologists. Given that a number of non-cardiac medications could prolong the QTc interval, other healthcare practitioners, such as CRO staff who provide monitoring of ECG sources, should learn how to measure the QTc interval or develop systematic approaches to ensuring that accurate measurements are being made by specialists.
Five Key Factors to Consider in QTc Analysis
There are five key factors that should be taken into account in QTc analysis:
- The most common risk for QTc prolongation is observed in females
- Evaluate background and concomitant drugs and their potential interaction on cardiac re-polarization
- Never trust QTc interval calculated by ECG machine
- While visual evaluation of QT is > half of RR interval, QTc prolongation should be suspected
- Pay attention to QRS duration and whether the patient is on paced rhythm
Every drug product should receive a systematic electrocardiographic evaluation during the early stages of clinical development, regardless of positive findings in non-clinical electrophysiology studies. The ECG should be monitored in phase 2 and phase 3 clinical trials, even in the absence of a positive signal of re-polarization impairment in non-clinical or earlier clinical studies. Evaluation of a drug’s effects on standard ECG intervals and waveforms is a safety monitoring requirement and results of these analyses should be submitted in support of any new drug application.
New agents are regularly being added to the list of drugs associated with acquired long QT syndrome (LQTS) and TdP. Despite the impressive number of reports, awareness of this subject by medical professionals is still limited and it is likely that prevention of drug-induced TdP will never be fully successful because it is a moving target.2 Strict warnings in the package insert of any drugs on the market with the known potency of re-polarization prolongation, including detailed information on the proarrhythmic risk, appropriate contraindications, a description of interactions, special precautions, and monitoring requirements during clinical use, is needed to prevent fatal arrhythmias and save lives.
- Dublin, D. 2000. Interpretation of EKG. Cover Publishing
- BR J Clin Pharmacol. 2002 Aug; 54(2): 188-202